Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2018, 8:48 PM CDT for 5 counties in Illinois. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2018, 8:48 PM CDT (01:48 UTC)
- Expired
- May 9, 2018, 9:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coles County, IL, Cumberland County, IL, Effingham County, IL, Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:52 PM CDT | HAIL 1 | Mattoon, IL | ONE INCH HAIL REPORTED AT THE MATTOON COUNTRY CLUB |
| May 9, 9:01 PM CDT | TSTM WND GST 52 | Coles County Airport, IL | |
| May 9, 9:16 PM CDT | TSTM WND GST 60 | S Ashmore, IL | ROUTE 16 SOUTH OF ASHMORE AT 1050 NORTH |
| May 9, 9:16 PM CDT | HAIL 1 | S Ashmore, IL | ROUTE 16 SOUTH OF ASHMORE AT 1050 NORTH |
| May 9, 9:24 PM CDT | TSTM WND DMG | Mattoon, IL | UPROOTED TREE FELL AND HIT A POWER LINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2099 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
567
WUUS53 KILX 100148
SVRILX
ILC029-035-049-139-173-100230-
/O.NEW.KILX.SV.W.0014.180510T0148Z-180510T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
848 PM CDT WED MAY 9 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southern Coles County in east central Illinois...
Southeastern Moultrie County in central Illinois...
Southeastern Shelby County in central Illinois...
Western Cumberland County in east central Illinois...
Northwestern Effingham County in south central Illinois...
* Until 930 PM CDT
* At 848 PM CDT, severe thunderstorms were located along a line
extending from near Windsor to near Cowden, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Charleston, Mattoon, Toledo, Neoga, Ashmore, Windsor, Stewardson,
Beecher City, Lerna, Shumway, Montrose, Janesville, Coles,
Paradise, Woodbury, Strasburg, Sigel, Gays, Trowbridge and Etna.
This includes the following highways...
Interstate 57 between mile markers 165 and 194.
Interstate 70 between mile markers 105 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 3917 8834 3917 8873 3916 8873 3917 8880
3922 8881 3922 8888 3955 8851 3955 8797
TIME...MOT...LOC 0148Z 272DEG 28KT 3945 8849 3925 8879
HAIL...1.00IN
WIND...60MPH
$$
Geelhart3 follow-up statements
910
WWUS53 KILX 100203
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
903 PM CDT WED MAY 9 2018
ILC139-100213-
/O.CAN.KILX.SV.W.0014.000000T0000Z-180510T0230Z/
Moultrie-
903 PM CDT WED MAY 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOULTRIE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3917 8834 3917 8872 3923 8875 3955 8834
3955 8797
TIME...MOT...LOC 0203Z 272DEG 28KT 3945 8836 3925 8866
$$
ILC029-035-049-173-100230-
/O.CON.KILX.SV.W.0014.000000T0000Z-180510T0230Z/
Coles-Shelby-Cumberland-Effingham-
903 PM CDT WED MAY 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN COLES...SOUTHEASTERN SHELBY...WESTERN CUMBERLAND AND
NORTH CENTRAL EFFINGHAM COUNTIES...
At 903 PM CDT, severe thunderstorms were located along a line
extending from near Mattoon to near Stewardson, moving east at 30
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Charleston, Mattoon, Toledo, Neoga, Ashmore, Stewardson, Lerna,
Shumway, Montrose, Janesville, Paradise, Woodbury, Sigel, Trowbridge,
Etna, Fox Ridge State Park, Coles County Airport and Trilla.
This includes the following highways...
Interstate 57 between mile markers 165 and 194.
Interstate 70 between mile markers 105 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 3917 8834 3917 8872 3923 8875 3955 8834
3955 8797
TIME...MOT...LOC 0203Z 272DEG 28KT 3945 8836 3925 8866
HAIL...0.88IN
WIND...60MPH
$$
Geelhart904
WWUS53 KILX 100214
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
914 PM CDT WED MAY 9 2018
ILC049-100223-
/O.CAN.KILX.SV.W.0014.000000T0000Z-180510T0230Z/
Effingham-
914 PM CDT WED MAY 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EFFINGHAM COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3921 8830 3922 8867 3955 8825 3955 8797
TIME...MOT...LOC 0213Z 266DEG 27KT 3953 8808 3925 8854
$$
ILC029-035-173-100230-
/O.CON.KILX.SV.W.0014.000000T0000Z-180510T0230Z/
Coles-Shelby-Cumberland-
914 PM CDT WED MAY 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN COLES...SOUTHEASTERN SHELBY AND WESTERN CUMBERLAND
COUNTIES...
At 913 PM CDT, severe thunderstorms were located along a line
extending from near Ashmore to near Stewardson, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 9 pm, quarter size hail was
reported in Mattoon, and a 52 mph wind gust was reported
at the Coles County Airport.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Charleston, Mattoon, Toledo, Neoga, Ashmore, Lerna, Janesville,
Sigel, Trowbridge, Etna, Fox Ridge State Park, Coles County Airport
and Trilla.
This includes Interstate 57 between mile markers 169 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 3921 8830 3922 8867 3955 8825 3955 8797
TIME...MOT...LOC 0213Z 266DEG 27KT 3953 8808 3925 8854
HAIL...1.00IN
WIND...60MPH
$$
Geelhart545
WWUS53 KILX 100228
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
928 PM CDT WED MAY 9 2018
ILC029-035-173-100238-
/O.EXP.KILX.SV.W.0014.000000T0000Z-180510T0230Z/
Coles-Shelby-Cumberland-
928 PM CDT WED MAY 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COLES...SOUTHEASTERN
SHELBY AND WESTERN CUMBERLAND COUNTIES WILL EXPIRE AT 930 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3921 8830 3922 8867 3955 8825 3955 8797
TIME...MOT...LOC 0228Z 272DEG 28KT 3953 8793 3925 8839
$$
GeelhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:52 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 9, 6:52 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 652 PM CDT Wed May 9 2018 .SHORT TERM...(This evening through Thursday) ISSUED AT 249 PM CDT Wed May 9 2018 Convection has begun to form near the Illinois River Valley early this afternoon, as earlier high-res models were suggesting. This is occurring ahead of the cold front, which is pushing across eastern Iowa and northeast Missouri. Clearing behind the earlier showers/storms is allowing CAPE's to reach above 2,000 J/kg in western Illinois as the cap erodes, while some convective inhibition lingers over the east. The scattered storms will continue to push east through the afternoon, and should be out of the eastern CWA toward sunset. Latest SPC Day1 outlook maintains the slight risk of severe weather east of I-55, primarily for a wind threat and perhaps some hail. Following the storms, quiet conditions expected into much of Thursday. Little change in temperatures behind the front, with highs on Thursday still in the low-mid 80s. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 249 PM CDT Wed May 9 2018 Tail end of the frontal boundary will begin arcing back northeast later Thursday, as a storm system organizes near the Kansas/Colorado border. Could see some convection develop along it as early as late afternoon between Springfield and St. Louis, but most of the PoP's from this will be included during the evening. With time, more of the rain shield will become established in areas north of the front, which should become nearly stationary just south of I-80. By early weekend, a southward drift is expected, as a shortwave crosses the mid Mississippi Valley. The models are in reasonable agreement with this front dropping south to about I-72 by Saturday afternoon. While they also agree in most of the rain chances north of there into Saturday night, the GFS is much slower in diminishing the rain on Sunday. The strength of the upper high over the southeast U.S. should keep the front in our general vicinity through Monday. With it there, PoP's will remain in the forecast due to MCS potential along the boundary. Beyond Monday, the European model significantly builds the ridge and diminishes the rain trends, while the GFS keeps the boundary around even longer. With this discrepancy, pinning down specific dry periods in the extended will be difficult. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 652 PM CDT Wed May 9 2018 A line of thunderstorms will affect KDEC-KCMI eastward the first few hours after 00Z. Locally strong and gusty winds along with isolated hail will be possible with the thunderstorms. Otherwise, VFR conditions will prevail through the TAF forecast period. Winds SW 15-20 kts with gusts to 30 kts ahead of the line of thunderstorms, shifting to westerly and decreasing to 5-10 kts behind the line. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...37
Hazardous weather outlook, May 9, 3:24 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 324 PM CDT Wed May 9 2018 ILZ027>031-036-037-040>042-047>051-101100- Cass-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-Peoria- Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 324 PM CDT Wed May 9 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Additional thunderstorms this afternoon may be strong to severe, especially east of the Illinois River Valley. Damaging wind gusts and large hail are the primary threats. The thunderstorm threat will push off to the east by early evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed between 4 pm and 7 pm today. ILZ038-043>046-052>057-061>063-066>068-071>073-101100- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt- Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie- Piatt-Richland-Shelby-Vermilion- 324 PM CDT Wed May 9 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Additional thunderstorms are expected this evening, and some of these may be strong to severe. Damaging wind gusts and large hail are the primary threats. The thunderstorm threat will push off to the east by early evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 9 pm today. HJS
In the hours before
Local storm report, May 9, 8:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
807 PM CDT WED MAY 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 1 SE CHAMPAIGN 40.10N 88.25W
05/09/2018 U0.75 INCH CHAMPAIGN IL PUBLIC
&&
37Special weather statement, May 9, 8:14 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Lincoln IL 814 PM CDT WED MAY 9 2018 ILZ054>056-100200- Douglas-Coles-Moultrie- 814 PM CDT WED MAY 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLES...EASTERN MOULTRIE AND SOUTHWESTERN DOUGLAS COUNTIES UNTIL 900 PM CDT... At 813 PM CDT, Doppler radar was tracking a strong thunderstorm over Sullivan, moving east at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sullivan, Arcola, Arthur, Lovington, Humboldt, Allenville, Cooks Mill, Chesterville, Cadwell and Kirksville. This includes Interstate 57 between mile markers 193 and 206. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Lincoln. && LAT...LON 3953 8821 3953 8872 3973 8870 3973 8821 TIME...MOT...LOC 0113Z 272DEG 40KT 3963 8861 Geelhart
Special weather statement, May 9, 8:24 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
824 PM CDT WED MAY 9 2018
ILZ055-100200-
Douglas-
824 PM CDT WED MAY 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS COUNTY UNTIL 900 PM
CDT...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuscola, moving east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tuscola, Villa Grove, Atwood, Newman, Camargo, Bourbon, Murdock and
Garrett.
This includes Interstate 57 between mile markers 207 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 3979 8797 3972 8797 3973 8847 3987 8846
3988 8794 3979 8794
TIME...MOT...LOC 0124Z 271DEG 35KT 3979 8835
GeelhartLocal storm report, May 9, 8:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 PM CDT WED MAY 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 3 N PESOTUM 39.96N 88.27W
05/09/2018 CHAMPAIGN IL EMERGENCY MNGR
SEMI TRAILER BLOWN OVER FROM STORM NORTH OF PESOTUM ON
INTERSTATE 57 AT MILE MARKER 223
&&
JRPLocal storm report, May 9, 8:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT WED MAY 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST 1 W SIDNEY 40.02N 88.09W
05/09/2018 M59 MPH CHAMPAIGN IL MESONET
&&
JRPLocal storm report, May 9, 8:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
834 PM CDT WED MAY 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 1 W MAHOMET 40.19N 88.42W
05/09/2018 CHAMPAIGN IL EMERGENCY MNGR
TREE BLOWN DOWN IN MAHOMET BY STRONG WINDS WITH THE LINE
OF STORMS
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:16 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 44 min |
| May 9, 7:21 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Macon, Piatt | 39 min |
| May 9, 7:43 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 32 min |
| May 9, 8:14 PM CDT | Special Weather Statement | ILX | Moultrie | 46 min |
| May 9, 8:20 PM CDT | Areal Flood Advisory | ILX | Champaign | 3 hr |
| May 9, 8:24 PM CDT | Special Weather Statement | ILX | Douglas | 36 min |
| May 9, 8:31 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 44 min |
| May 9, 8:44 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 46 min |
| May 9, 9:48 PM CDT | Special Weather Statement | ILX | Clark | 27 min |
| May 9, 10:22 PM CDT | Special Weather Statement | ILX | Crawford | 23 min |
| May 10, 5:57 PM CDT | Special Weather Statement | ILX | Clay | 48 min |
| May 10, 6:26 PM CDT | Special Weather Statement | ILX | Richland | 49 min |
| May 10, 6:33 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 42 min |
| May 10, 6:56 PM CDT | Special Weather Statement | ILX | Clay | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.